Hail, Lyon
- When
- May 8, 5:02 PM CST
- Where
- Lyon County, 8 mi W of Emporia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.400, -96.333
2 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES IS STILL LIKELY THIS EVENING AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH. THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM 1 W MORROWVILLE KS .75 INCH HAIL
05/08/03 WASHINGTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM 4 S MORROWVILLE KS 4.5 INCH HAIL
05/08/03 WASHINGTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 2 NNW WASHINGTON KS 1 INCH HAIL
05/08/03 WASHINGTONPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM 4 S MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HERKIMER KS 1 INCH HAIL
05/08/03 MARSHALLThe Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
2 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A tornado touched down briefly over open country southeast of Wamego.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359690, 5359691, 5359692, 5359693, 5359694.